Can Modafinil Cause Weight Loss?

Written on March 12, 2022 by | Reviewed by William Gallagher, MNeuroSci

Modafinil is a drug created by Cephalon, Inc. that is primarily used as a cognitive-enhancement drug by healthy people to increase focus, concentration, and alertness.

It was initially approved by the FDA in 1998 for the treatment of narcolepsy and later for shift work sleep disorders.

Modafinil does not produce severe side effects when taken at prescribed levels but some users (such as students who take it as a study aid) report experiencing headaches and insomnia.

Users that ingest larger than recommended doses may experience a range of mild side effects including nausea, diarrhea, dizziness, and nervousness.

When taken in large doses it can also cause stomach discomfort and rashes. Modafinil in high doses has even been reported to cause anxiety which is why it is recommended not to take more than 200mg per day.

Although Modafinil does have some risk of negative side effects it can be avoided by not taking too much. The drug is also generally considered safe for consumption by healthy adults at recommended levels.

So how does modafinil cause weight loss? The way these smart pills work is that it boosts energy levels while improving focus and attention span.

This leads to the user being able to exercise more efficiently because they are more alert and aware. This extra energy then burns more calories throughout the course of the day which can lead to weight loss (modafinil being much much stronger than caffeine does most of the work).

That being said, there is conflicting evidence in the literature and most of the aforementioned is based on anecdotal evidence.

So let's take a closer look at what the actual science says about Modafinil and weight loss.

What The Science Says

Recently, there have been numerous news articles stating that modafinil may cause weight loss.

Although some of these reports date back to 2003, the media has recently picked up on the story again.

A 2006 study by the Journal of Organic Chemistry found that modafinil's effects on disordered eating behavior could help those with bulimia nervosa because they could feel better about their bodies.

Another study published in June 2007 found that women who took modafinil reported a decrease in body mass index (BMI), which led to a possible increase in lean muscle mass.

There is no significant evidence proving that taking modafinil can cause weight loss, although it is known to boost energy and improve alertness and mental performance.

The study on disordered eating behaviors shows that modafinil may help those who have trouble controlling their food cravings, but does not prove that it can lower one's body mass index.

When taken as prescribed, modafinil will cause weight loss only to the extent that it increases energy expenditure, which is usually 1% greater than normal.

Is Modafinil A Weight Loss Drug?

Modafinil is not an over-the-counter weight loss drug.

However, there have been recent claims in the media stating that the drug may cause weight loss in some users.

Modafinil's manufacturer, Cephalon Inc., said there was absolutely no evidence supporting this claim.

There are conflicting reports on whether or not modafinil is helpful for people who want to lose weight or maintain a healthy body weight.

A 2006 study also found that modafinil can increase energy expenditure by up to one percent.

This increase is only slightly higher than the spontaneous increase of energy expenditure resulting from eating.

Therefore, modafinil is not likely to produce a clinically significant weight loss.

If a person has trouble controlling their eating habits and suppresses their appetite or otherwise gains weight and seeks to lose the extra pounds, they may take modafinil for its effects on energy levels.

It should also be noted that side effects associated with taking modafinil are rare but possible.

These include nausea and headache. These side effects usually dissipate after a few days but may temporarily worsen during initiation of therapy or upon increasing dosage.